Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Extending closed plane curves to immersions of the disk with $ n$ handles


Author: Keith D. Bailey
Journal: Trans. Amer. Math. Soc. 206 (1975), 1-24
MSC: Primary 57D40
MathSciNet review: 0370621
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f:S \to E$ be a normal curve in the plane. The extensions of $ f$ to immersions of the disk with $ n$ handles $ ({T_n})$ can be determined as follows. A word for $ f$ is constructed using the definitions of Blank and Marx and a combinatorial structure, called a $ {T_n}$-assemblage, is defined for such words. There is an immersion extending $ f$ to $ {T_n}$ iff the tangent winding number of $ f$ is $ 1 - 2n$ and $ f$ has a $ {T_n}$-assemblage.

For each $ n$, a canonical curve $ {f_n}$ with a topologically unique extension to $ {T_n}$ is described ($ {f_0}$ = Jordan curve). Any extendible curve with the minimum number $ (2n + 2\;{\text{for}}\;n > 0)$ of self-intersections is equivalent to $ {f_n}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57D40

Retrieve articles in all journals with MSC: 57D40


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1975-0370621-3
PII: S 0002-9947(1975)0370621-3
Article copyright: © Copyright 1975 American Mathematical Society